MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0406
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/16/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal iliac artery (iia) using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.It should be noted that the patient's anatomy was tortuous.During the procedure, six smart coils were implanted into the target location using the handle.The physician attempted to detach the next smart coil using the handle but was unable to do so; manual detachment also failed.Therefore, the smart coil was removed.The procedure was completed using another smart coil, the same handle, and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed that the embolization coil was unable to be detached.Further evaluation revealed that the pet lock was missing from the proximal end of the pusher assembly, the pull wire was in its original position on the proximal end of the pusher assembly and inside the ddt, and the embolization coil was intact with the pusher assembly.The missing pet lock likely occurred during the attempt to detach the embolization coil from the pusher assembly with a handle and manually.Based on the reported complaint, the patient anatomy was tortuous.This may have contributed to resistance within the pusher assembly and prevented the pull wire from being retracted from the ddt.Further evaluation revealed a kink in the pusher assembly, coagulated blood inside the ddt, and offset coil winds throughout the length of the embolization coil.This damage was incidental to the reported complaint and the root cause could not be determined.During the functional test, the smart coil was unable to detached using a demonstration handle or manual detachment.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12319549
Report Number3005168196-2021-01809
Device Sequence Number14496464
Product Code HCG
UDI-Device Identifier00814548015071
UDI-Public00814548015071
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/25/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/08/2022
Device Model Number400SMTSFT0406
Device Catalogue Number400SMTSFT0406
Device Lot NumberF73571
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/18/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/21/2021
Supplement Date Received by Manufacturer08/30/2021
Initial Report FDA Received Date08/13/2021
Supplement Report FDA Received Date09/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age84 YR
Patient Weight53
Date Report Sent to FDA01/01/2005